The decision to admit patients to start antiarrhythmic medication is not always done, with the exception of Tikosyn which hospitalization for a minimum of 3 days is required by the FDA.
For those who are prescribed Flecainide, Rhythmol, Sotolol, and a few others an event monitor is a must for at least the first 5 days taking it. 2 hours after taking your prescribed dose a recording is done and transmitted via telephone for review. The QT interval is then examined and if you are not told to discontinue you should proceed to take your next dose, which is usually 12 hrs later.
For those who have been given a prescription, no monitor, and told "I'll see you this time next year" I suggest advocating for yourselves and mentioning that this medication is not to be taken lightly, like dispensing an Advil. There are serious risks and side effects that need to be closely monitored by the cardiologist. If monitoring is being done, this can be safely started at home.
MY EP or Cardiologist did not mention nor suggest I wear a monitor during any period of time while beginning treatment even when I asked. He did not feel it necessary. I felt I should be monitored; so, I did not have a very good feeling about it and decided (in my case) not to take the Flecainide. My husband worked late at that time and I knew there would not be anyone home for long hours and I was concerned about that.
Thank you so very much for your informative response. I very much appreciate you and the knowledge you have. Thank you for helping us all.
By the way, what better day than today to tell you that "WE LOVE YOU!!! Happy Valentines Day Brooke!
My EP has always insisted on putting me in the hospital whenever she changed my meds. I asked her about monitoring me at home and she said no way. Thank God she feels that way because when I was put on Rhythmol I had a severe and rare reaction and ended up in the ICU for a couple of days.
Bon-Bon: Thank you for your kind thoughts...I am a true believer and feel that, "the most effective medicine for the sickness of self-pity is to loose ourselves in the service of others." It does my heart good to offer whatever I can. "I LOVE YOU ALL" too!
twinbee: Glad to hear that your EP is on top of your case but sorry to hear how you responded to Rythmol:(
It is always best to ere on the side of caution. It is also best to go with your gut instinct. If something doesn't feel right, it probably isn't right. We have to advocate for ourselves and question everything!
I started Flecainide at home after my secound shock from my ICD. I take 150 mg 2xday for SVT and I have been shock free for thirteen years. So far it has worked well for me but everyone is different. It is scary when you read the side effects of these drugs, They can be very dangerous.
I wore an event monitor for thirty days.
I lived in a very remote area. My cardiologist called in the prescription to my local pharmacy. I was pretty nervous about it, being completely UNmonitered. The first day, I took half the dose to be careful. It was the BEST day I had in about aYEAR. It was the first time I had a reasonable rate for MONTHS!..Amazing to feel so good. So, the nxt day.. I just took what they said. It kept getting slower and slower (my rate). After a couple hours, I figured I was in trouble. Thankfully, I was in my office (in the hospital around the corner from the ER). I told my coworker that I was getting increasingly symptomatic. My heart DID stop completely, but a md and 3 nurses saw it happen and they already knew the history. They were on it immediately. There was likely never a better code- and with nurses who cared as much as they did. I spent the next couple days in ICU. Now, I still take all those meds, but my pacemaker protects me from that happening everyday. Flecainide was the first to work at all after LOTS of failed attempts. After my start though, I would recommend starting in the hosp. Be careful, but it just might be the thing you have been looking for a long time. Take care!